Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 245, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2001, 6:25 PM CDT for Lake County, Moody County, South Dakota. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 15, 2001, 6:25 PM CDT (23:25 UTC)
- Expired
- Jun 15, 2001, 7:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 60 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:30 PM CDT | Hail 0.75 | Rutland, SD | |
| Jun 15, 6:30 PM CDT | Thunderstorm Wind 52 E | Rutland, SD | |
| Jun 15, 6:36 PM CDT | Hail 0.75 | Colman, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 152325 SVRFSD SDC079-101-160000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 625 PM CDT FRI JUN 15 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 700 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF FLANDREAU NEAR RUTLAND...OR ABOUT 11 MILES NORTHEAST OF MADISON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLANDREAU AROUND 640 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4419 9703 4405 9702 4402 9647 4418 9647
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:25 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 15, 3:25 PM CDT, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT FRI JUN 15 2001 SCT ACTVTY WHICH HAS SPRD INTO WRN PART OF FCST AREA SHUD CONT TO SPRD EWD OVER FCST AREA BEFORE ACTVTY DCRSES AND ENDS LATR THIS EVE. DUE TO SCT NATURE OF ACTVTY AND MRGNL NATURE OF SVR THREAT WILL NOT MENTN SVR IN ZNS. BRF DIME HAIL RPRT OR TWO PSBL SOMEWHERE IN FCST AREA. SHUD GO MOCLR TLATR TNGT AND BE MOSUNNY FOR SAT WITH INSTBLTY GREATLY WANED. PATTRN STARTS TO SET UP FOR CLASSIC WRLY FLOW ALF/ERLY OR SERLY LO LVL FLOW TSTMS SAT NGT. WILL LEAVE OUT FOR NOW AND PUT IN FOR SUN MAINLY FOR CONTINUITY FROM ERYR EXTNDED...BUT THIS ACTVTY SHUD TEND TO BE NOCTURNAL FOR A CPL DAYS. EXTNDED CONTS TO LOOK LIKE SHWRS/TSTMS CHC THRU WED THEN DRY THU AND FRI. TEMPS WILL NEVER GET OO HOT BEFORE COOLNG AGN TUE. IN MEANTIME GUIDNCE NOT BAD...WILL GO A LTL COOLR ON LOWS. .FSD...NONEh WILLIAMS
In the hours before
Local storm report, Jun 15, 2:51 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 PM CDT FRI JUN 15 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LAKE PRESTON SD WIND DAMAGE
06/13/01 KINGSBURY TREES TWO FEET IN
DIAMETER DOWN. REPORTED
BY PUBLIC.
0700 PM LARCHWOOD IA .75 INCH HAIL
06/13/01 LYON REPORTED BY PUBLIC.
0820 PM 3 W SHELDON IA 1.75 INCH HAIL
06/13/01 SIOUX REPORTED BY PUBLIC.
0835 PM 2 W SALIX IA WIND DAMAGE
06/13/01 WOODBURY UP TO 2 TREE LIMBS
DOWN. REPORTED BY PUBLIC.
0838 PM 3 ESE SHELDON IA WIND DAMAGE
06/13/01 OBRIEN REPORTED BY PUBLIC.
TREES UP TO THREE FEET
IN DIAMETER DOWN.
0915 PM 5 E MELVIN IA 60 MPH TSTM GUST
06/13/01 OSCEOLA REPORTED BY PUBLIC.
1000 PM 3 S OCHEYEDAN IA WIND DAMAGE
06/13/01 OSCEOLA TREES UP TO TWO FEET IN
DIAMETER DOWN. REPORTED
BY PUBLIC.
1000 PM WINDOM MN WIND DAMAGE
06/13/01 COTTONWOOD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SEVERE HIGH WIND DAMAGE
TO LUMBER YARD SOUTH
WALL DOWN AND ROOF
PARTLY DESTROYED.
1130 PM 2 S STORM LAKE IA 60 MPH TSTM GUST
06/13/01 BUENA VISTA EVENT DURATION 30
MINUTES. REPORTED BY
PUBLIC.Local storm report, Jun 15, 5:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT FRI JUN 15 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 6 E YALE SD .75 INCH HAIL
06/15/01 BEADLE REPORTED BY PUBLIC.Local storm report, Jun 15, 5:11 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT FRI JUN 15 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 2 S OSCEOLA SD 1 INCH HAIL
06/15/01 KINGSBURY REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 23 min |
| Jun 15, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.